First Aid for Insulin-Related Emergencies

Insulin plays a vital role in managing blood sugar levels for individuals with diabetes. However, in some situations, insulin-related emergencies can occur, posing serious risks. As a first aider, it's essential to recognize the signs and provide prompt assistance when facing these emergencies. In this comprehensive guide, we'll explore insulin-related emergencies, their causes, and how to respond effectively.

1. Hypoglycemia (Low Blood Sugar)

Causes: Hypoglycemia occurs when blood sugar (glucose) levels drop below normal. It can result from:

  • Excess insulin injection or medication
  • Delayed or missed meals
  • Strenuous exercise without adjusting insulin or food intake
  • Alcohol consumption on an empty stomach

Signs and Symptoms:

  • Shakiness
  • Sweating
  • Rapid heartbeat
  • Confusion or irritability
  • Weakness or fatigue
  • Blurred vision
  • Headache
  • Loss of consciousness (in severe cases)

First Aid for Hypoglycemia:

  1. Assess the Situation: Ensure the person's safety and check for any signs of hypoglycemia.
  2. Offer Sugar: Provide a source of quick-acting sugar, such as glucose tablets, gel, or a sugary drink (e.g., fruit juice, non-diet soda). If the person is conscious and able to swallow, this can help raise blood sugar levels rapidly.
  3. Recheck Blood Sugar: After 15 minutes, recheck the person's blood sugar level. If it is still low (below 70 mg/dL), repeat the sugar administration.
  4. Provide Sustaining Snack: Offer a sustaining snack like a granola bar, crackers, or a small sandwich to stabilize blood sugar levels.
  5. Monitor: Keep a close eye on the person's condition. If they don't improve or if their blood sugar drops again, seek medical help.
  6. Prevent Recurrence: Identify the cause of the hypoglycemia and help the person take measures to prevent it in the future.

2. Hyperglycemia (High Blood Sugar)

Causes: Hyperglycemia occurs when blood sugar levels are too high. It can result from:

  • Insufficient insulin dose
  • Missed insulin injections
  • Overeating or consuming high-carbohydrate foods
  • Infection or illness

Signs and Symptoms:

  • Excessive thirst
  • Frequent urination
  • Fatigue
  • Nausea or vomiting
  • Abdominal pain
  • Rapid, deep breathing (ketoacidosis)
  • Confusion or unconsciousness (in severe cases)

First Aid for Hyperglycemia:

  1. Assess the Situation: Ensure the person's safety and check for any signs of hyperglycemia.
  2. Encourage Fluids: Encourage the person to drink water or sugar-free, non-caffeinated beverages to help flush excess sugar from the bloodstream.
  3. Monitor Blood Sugar: If the person has a glucose meter, assist them in monitoring their blood sugar levels. Follow their doctor's advice on adjusting insulin doses.
  4. Seek Medical Help: If the person's condition worsens, they become unconscious, or their blood sugar remains high, seek immediate medical attention.
  5. Prevent Recurrence: Help the person identify the cause of hyperglycemia and make necessary adjustments to their insulin regimen and diet.

3. Diabetic Ketoacidosis (DKA)

DKA is a severe and life-threatening complication of hyperglycemia. It occurs when the body starts breaking down fat for energy, releasing ketones into the bloodstream.

Signs and Symptoms:

  • High blood sugar (above 250 mg/dL)
  • Frequent urination
  • Excessive thirst
  • Abdominal pain
  • Rapid, deep breathing
  • Fruity-smelling breath
  • Nausea or vomiting
  • Confusion or unconsciousness

First Aid for DKA:

  1. Seek Immediate Medical Help: DKA requires urgent medical attention. Call 911 or go to the nearest emergency room.
  2. Do Not Attempt Home Treatment: DKA is a severe medical emergency that should be managed by healthcare professionals. Home treatment is not appropriate.

Insulin-related emergencies, whether hypoglycemia or hyperglycemia, require swift and appropriate action. As a first aider, your role is to recognize the signs, provide initial assistance, and, when necessary, seek medical help promptly. Encourage individuals with diabetes to monitor their blood sugar levels regularly, follow their prescribed treatment plans, and seek professional medical advice for managing their condition effectively. Your knowledge and assistance can make a significant difference in ensuring their well-being during insulin-related emergencies.

 CPR + First Aid Certification

Back to blog